Indiana, 2015

Winter Weather in Indiana, February 18, 2015

February 18, 2015 · NWS ILN · 7 events in 7 counties and zones

An arctic cold front crossed the region during the afternoon. It produced a weak surface low pressure center that tracked east along the Ohio River.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An arctic cold front crossed the region during the afternoon. It produced a weak surface low pressure center that tracked east along the Ohio River. Accumulating snow of 1 to 3 inches were found throughout the region, with some higher readings grouped along or near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 9:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 9:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
940 PM EST TUE FEB 17 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE OHIO VALLEY OVERNIGHT TONIGHT AS
SURFACE LOW PRESSURE TRACKS EAST THROUGH KENTUCKY ALONG IT. AN
ARCTIC HIGH PRESSURE CENTER OVER THE MIDWEST THURSDAY WILL SETTLE
IN THE OHIO VALLEY BY DAYBREAK FRIDAY WITH EVER DECREASING
TEMPERATURES. FLOW WILL TURN SOUTH AND RELATIVELY WARMER AIR WILL
BE PULLED INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AREAS OF LIGHT SNOW ARE SPREADING INTO NORTHERN PORTIONS OF OUR FA
THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. EXPECT SNOW TO
OVERSPREAD THE REMAINDER OF OUR FA THROUGH THE EARLY MORNING HOURS
AS THE FRONT PUSHES SOUTHEAST INTO OUR AREA OVERNIGHT. MEANWHILE...A
COMPACT MID LEVEL SHORT WAVE WILL PIVOT EASTWARD INTO THE MID OHIO
VALLEY THROUGH DAYBREAK WITH AN ASSOCIATED WEAK SURFACE
REFLECTION MOVING INTO NORTHERN KENTUCKY BY 12Z WEDNESDAY MORNING.
THIS SHOULD LEAD TO AN ENHANCED AREA OF SNOW DEVELOPMENT ACROSS
OUR SOUTHWEST LATE TONIGHT...ROTATING EAST NORTHEAST ACROSS OUR
SOUTHEAST/EASTERN FA INTO WEDNESDAY MORNING. SNOW ACCUMULATIONS
OF 1 TO 2 INCHES ARE EXPECTED...WITH THE HIGHEST AMOUNTS PRIMARILY
ACROSS SOUTHERN PORTIONS OF OUR FA.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
ARCTIC AIR WILL BE PULLED IN BEHIND THE FRONT AND TEMPERATURES ON
WEDNESDAY SHOULD REMAIN STEADY OR MAY EXPERIENCE A MINOR RISE DUE
TO INSOLATION. WINDS WILL KICK UP AS THE COLD POOL OF -23 H8 AIR
NOSES IN ON WEST-NORTHWEST WINDS.

DEPENDING ON WHEN/IF TEMPERATURES RISE TOMORROW...WINDS MAY BECOME
A FACTOR TO INITIATE A WIND CHILL ADVISORY. AS TEMPERATURES DROP
TOMORROW NIGHT THE WINDS WILL SLACKEN SOME BUT REMAIN AROUND OR
EVEN HIGHER THAN 10KT WHICH WOULD NECESSITATE AN ADVISORY OR
POSSIBLY A WARNING AS THE -20 THRESHOLD IS CROSSED FOR MUCH OF THE
AREA. TEMPS IN THE SINGLE DIGITS BELOW ZERO WED NIGHT WILL ONLY
RISE TO THE SINGLE DIGITS ON THURSDAY AND WINDS WILL REMAIN AT OR
OVER 10KT.

ON THURSDAY NIGHT...THE HIGH NOSES INTO THE REGION AND A NICE
RADIATIONAL COOLING NIGHT MAY BE IN THE OFFING AS IT CENTERS OVER
THE WESTERN THIRD OF KY. THE HIGH OVER THE REGION WITH FRESH AND
RELATIVELY DEEP SNOW COVER WILL BRING A WIDE RANGE IN LOW TEMPS
WITH TERRAIN DIFFERENCES SHOWING 10 DEG SWINGS OVER A SMALL
SPATIAL AREA. THAT IS...FORECAST LOWS WILL BE SOMEWHAT OPTIMISTIC
WHEN THE COOLER EXTREMES FINALLY GET RECORDED.

LINGERING ISOLATED SNOW SHOWERS WILL DIMINISH WEDNESDAY WITH JUST
A SLIGHT CHANCE OF SNOW SHOWERS ACRS THE FAR NORTH WITH FLOW OFF
LAKE MICHIGAN THROUGH THURSDAY.

WILL CONTINUE TO HIGHLIGHT EXTREMELY COLD WIND CHILLS IN THE HWO
WITH HEADLINES EXPECTED AS TIME FRAME OF EXPECTED OCCURRENCE GETS
CLOSER.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE OHIO VALLEY ON
FRIDAY MORNING...COMING OUT OF AN OVERNIGHT PERIOD THAT IS LIKELY TO
BE EXCEPTIONALLY COLD. AS THIS SURFACE HIGH MOVES TO THE
EAST...SOUTHERLY FLOW WILL DEVELOP...BEGINNING A PERIOD OF RISING
TEMPERATURES THAT WILL CONTINUE STRAIGHT THROUGH FRIDAY NIGHT. WITH
CLOUDS MOVING IN AND STRONG WARM ADVECTION...THERE IS NO REASON TO
FORECAST ANY COOLING ON SATURDAY MORNING. FRIDAY HIGH TEMPERATURES
WILL LIKELY COME AT OR JUST BEFORE MIDNIGHT...WITH SATURDAY LOW
TEMPERATURES LIKELY TO OCCUR AT THE SAME TIME.

BY SATURDAY AFTERNOON...THE CONTINUED RISE IN TEMPERATURES SEEMS
LIKELY TO PUT MOST (IF NOT ALL) OF THE FORECAST AREA ABOVE FREEZING.
ATTENTION WILL THEN TURN TO A DEVELOPING STORM SYSTEM...WHICH IS
FORECAST TO MOVE THROUGH THE REGION OVER THE WEEKEND. AHEAD OF
A DEEP TROUGH THAT WILL BE MOVING SOUTHWEST OUT OF THE CANADIAN
PLAINS...WEAKENING SURFACE LOW PRESSURE IS FORECAST TO MOVE
NORTHEAST INTO THE OHIO VALLEY. THERE IS FAIRLY GOOD AGREEMENT ON A
PROLONGED PERIOD OF PRECIPITATION OCCURRING FROM SATURDAY MORNING
THROUGH SUNDAY EVENING...WITH 12Z RUNS INDICATING THAT PRECIPITATION
MAY PERSIST A LITTLE LONGER THAN ORIGINALLY EXPECTED. HOWEVER...AS
IS VERY TYPICAL IN THESE CASES...SPECULATION ON PRECIPITATION TYPE
OR AMOUNTS WOULD BE EXTREMELY PREMATURE. IT DOES APPEAR LIKELY THAT
TEMPERATURES AT THE BEGINNING AND END OF THE SYSTEM WILL BE COLD
ENOUGH FOR SNOW...BUT THE WARMING CONDITIONS ON SATURDAY AFTERNOON
AND EARLY SUNDAY MORNING APPEAR LIKELY TO SUPPORT A NORTHWARD PUSH
OF LIQUID PRECIPITATION. POPS WERE INCREASED TO 50 PERCENT (NORTHERN
CWA) AND 60 PERCENT (SOUTHERN CWA) FOR THIS FORECAST PACKAGE...BUT
WITH A LARGE RAIN/SNOW MIX AREA DRAWN IN TO ACCOUNT FOR THE
SIGNIFICANT UNCERTAINTY.

ONCE THE COLD FRONT PASSES THROUGH ON SUNDAY...AND PRECIPITATION
COMES TO AN END...A DRIER PATTERN APPEARS LIKELY THROUGH THE FIRST
HALF OF THE WEEK. ANOTHER FRONT MOVING THROUGH THE GREAT LAKES ON
TUESDAY WILL HAVE A CHANCE OF PRODUCING SOME SNOW...BUT WITH NO
SIGNS OF A SIGNIFICANT EVENT. TEMPERATURES ARE ALMOST CERTAIN TO
REMAIN BELOW NORMAL THROUGH THE FORECAST PERIOD. IT IS SOMEWHAT
REMARKABLE THAT A 36-HOUR PERIOD OF RISING TEMPERATURES (FRIDAY
MORNING TO SATURDAY EVENING) WILL END WITH VALUES STILL ABOUT FIVE
DEGREES BELOW NORMAL. AFTER THE COLD FRONTAL PASSAGE ON
SUNDAY...COLD CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF THE WEEK
(10-20 DEGREES BELOW NORMAL)...THOUGH NOT TO THE EXTREMES IN THE
FORECAST FOR THE CURRENT WEEK.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
WE ARE SEEING A FEW LIGHT SNOW SHOWERS ALONG AND AHEAD OF A COLD
FRONT MOVING THROUGH INDIANA EARLY THIS EVENING. THESE WILL LIKELY
CONTINUE TO WORK THEIR WAY EAST THROUGH LATE EVENING...PRIMARILY
AFFECTING THE NORTHERN TAF SITES. MEANWHILE...A FAST MOVING MID
LEVEL SHORT WAVE WILL PIVOT THROUGH THE MID OHIO VALLEY LATER
TONIGHT INTO WEDNESDAY MORNING. THIS WILL LEAD TO A BETTER CHANCE
OF SNOW AS WE PROGRESS THROUGH THE NIGHT...ESPECIALLY AT THE
SOUTHERN TAF SITES. THE SNOW WILL BE ACCOMPANIED BY SOME MVFR TO
OCCASIONALLY IFR CIGS/VSBYS TONIGHT INTO WEDNESDAY MORNING. SNOW
ASSOCIATED WITH THIS SHORT WAVE WILL TAPER OFF FROM MID TO LATE
WEDNESDAY MORNING. HOWEVER...IN DEVELOPING LOW LEVEL CAA
PATTERN...EXPECT ISOLATED TO SCATTERED SNOW SHOWERS/MVFR CIGS TO
REDEVELOP THROUGH THE AFTERNOON HOURS ALONG WITH SOME GUSTY
NORTHWEST WINDS.

OUTLOOK...MVFR CONDITIONS POSSIBLE WITH ISOLATED SNOW SHOWERS ON
THURSDAY. MVFR/IFR CIGS AND VSBYS POSSIBLE SATURDAY INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ078-
     079.
     WINTER WEATHER ADVISORY FROM 4 AM TO NOON EST WEDNESDAY FOR
     OHZ064-065-073-074-080>082-088.
KY...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     KYZ089>099.
     WINTER WEATHER ADVISORY FROM 4 AM TO NOON EST WEDNESDAY FOR
     KYZ100.
IN...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR INZ075-
     080.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HATZOS
AVIATION...JGL
Hazardous weather outlook, Feb 17, 3:52 PM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EST TUE FEB 17 2015

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>063-
070>072-077-182100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
BUTLER-WARREN-CLINTON-HAMILTON-
352 PM EST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE REGION TONIGHT AND COULD PRODUCE AN
INCH OF SNOW. BY DAYBREAK...WIND CHILLS MAY DROP AS LOW AS 10
BELOW ZERO IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE PERIOD FROM TONIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>099-OHZ078-079-182100-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-CLERMONT-BROWN-
352 PM EST TUE FEB 17 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILL READINGS WILL DROP TO ZERO TO 10 BELOW BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE PERIOD FROM TONIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ100-OHZ064-065-073-074-080>082-088-182100-
LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
352 PM EST TUE FEB 17 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILL READINGS WILL DROP TO ZERO TO 10 BELOW BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE PERIOD FROM TONIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 17, 6:10 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EST TUE FEB 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 S RIBOLT              38.53N  83.52W
02/17/2015  M8.3 INCH        LEWIS              KY   TRAINED SPOTTER

&&

EVENT NUMBER ILN1501012

NWS
Local storm report, Feb 17, 10:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 PM EST TUE FEB 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WSW MAYSVILLE         38.63N  83.78W
02/17/2015  M8.0 INCH        MASON              KY   EMERGENCY MNGR

&&

EVENT NUMBER ILN1501013

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Dearborn

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Both the observer located 2 miles north of Bright and a spotter near Aurora measured 2.8 inches of snow.

Winter Weather, Fayette

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

The observer located 2 miles northeast of Alpine measured 1.8 inches of snow.

Winter Weather, Franklin

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Both the observer near Brookville and a spotter in town measured 1.5 inches of snow.

Winter Weather, Ohio

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Ohio forecast zone
Reported by
CoCoRaHS
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

The observer located 4 miles south-southeast of Aurora measured 2.5 inches of snow.

Winter Weather, Ripley

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Ripley forecast zone
Reported by
CoCoRaHS
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The observer located 4 miles northeast of Osgood measured 3 inches of snow.

Winter Weather, Switzerland

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Switzerland forecast zone
Reported by
Broadcast Media
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

A report from Vevay showed that 4 inches of snow had fallen.

Winter Weather, Wayne

When
February 18, 12:00 AM EST to 7:00 PM EST
Where
Wayne forecast zone
Reported by
Emergency Manager
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Centerville received an inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564017, 564018, 564020, 564021, 564022, 564023, 564026.